Heroin Facts

Heroin is synthesized from morphine, a natural substance derived from the opium poppy. It is usually available as a white or brown powder. One of the things that makes heroin so dangerous is that its true potency is not known. It is often "cut" with other substances and chemicals that can be very hazardous for users. Not knowing the potency can set them up for a heroin overdose.

Many people inject or "shoot up" heroin, though it can also be snorted or smoked. Whatever the route of administration, heroin can be deadly and lead to a fatal overdose. Other major health problems associated with heroin include miscarriages among pregnant women, heart infections and infectious diseases among people who inject it with needles.

Possible Heroin Side Effects Include Addiction, Major Health Problems

One of the most insidious and very possible outcomes to heroin use is addiction. This is a chronic problem that escalates quickly and can result in death. In addition, it can create a host of other problems and issues, such as:

  • Euphoria
  • Breathing problems, even stopped breathing
  • Abscesses
  • Cloudy thinking
  • Confusion
  • Nausea
  • Vomiting
  • Pain suppression
  • Spontaneous abortion
  • Changes to the brain and its chemistry
  • Collapsed veins
  • Infections that are bacterial in origin
  • Infection of the lining of the heart/valves
  • Infectious diseases such as HIV/AIDS and hepatitis

Heroin Addiction Is A Very Serious Problem In This Country

Communities around the U.S. are grappling with the fallout of opiate abuse and addiction. This includes heroin. Drug abuse and crime go hand in hand, so these communities are also experiencing an uptick in thefts, fraud, burglary and other violations.

The use of heroin, even one time, is dangerous. Addiction of this nature can be swift. It all starts with opiate tolerance. This means that people who use these substances need increasingly higher dosages as their bodies become used to them. Tolerance is what fuels the cycle of abuse that can result in heroin addiction.

Signs of Heroin Addiction

If you suspect that someone is addicted to heroin, there are certain things to look for. If some or all of these signs fit, it may be time to suggest professional opiate detox. Here are some signs:

  • Signs of "track" or injection site marks/infection
  • "Nodding off," alternate periods of wakefulness and sleep
  • Compulsive drug-seeking behavior
  • Deteriorating appearance
  • Small pupils
  • Risky behaviors or criminal activity to support a habit
  • Shallow breathing
  • Nausea and/or vomiting
  • Lack of motivation or interest in things once enjoyed
  • Problems with memory
  • Disorientation/confusion
  • Hanging out with a new crowd
  • Slurred speech
  • Lost or wayward demeanor
  • Presence of paraphernalia: baggies, needles, straws, pipes, blades

Heroin Overdose Is Unfortunately Common Among Drug Users

A person can overdose on heroin by simply taking too much. This can also occur as a result of taking it with other substances that depress the central nervous system. These include other opiates such as prescription painkillers, alcohol, sedatives and muscle relaxers. One-time use of heroin can cause a fatal opiate overdose. This is because the true potency of the drug cannot be known. It may be combined with other substances that dilute or strengthen the potency. And unfortunately, most people who are desperate for a heroin fix aren't asking too many questions.

It should also be noted that people who recently detoxed from heroin are at an increased risk of overdose if they relapse. This is because a person's tolerance for heroin drops during detox. Using it again could spell disaster.

If any of these heroin overdose signs are present, call 911 immediately: Shallow, difficult or stopped breathing; bluish nails and/or lips; pinpoint pupils; weak pulse; low blood pressure; delirium; disorientation; extreme drowsiness; incoherence; profound confusion or stupor; muscle spasms; or coma.

Emergency medical personnel can benefit from knowing the person's condition, age and weight. If you know the type and amount of heroin ingested, that could be helpful as well. Also let responders know if other medications or substances were used in combination with heroin.

Heroin overdose treatment may include vital sign monitoring, breathing support, intravenous fluids, laxatives or an antidote called an opiate antagonist. This medication can help to counteract the effects of heroin quickly. Recovery depends on how timely treatment is given, whether other substances were taken and if there is organ damage or other complications.

Withdrawing From Heroin May Be An Uphill Battle Without The Proper Help

People who become addicted to heroin usually don't realize there's a problem until it's too late. Even if they know they need help, many are unwilling to get it. This is because so many people fear a notoriously painful heroin withdrawal. "Cold turkey" or abrupt withdrawal is both painful and dangerous. The right treatment can manage these symptoms to ensure safety and comfort.

A heroin withdrawal can cause symptoms ranging from:

  • Intense physical and psychological cravings
  • Nausea, vomiting, stomach pain and cramping
  • Fever
  • Muscle and bone pain (commonly in back and legs)
  • Extreme agitation, anxiousness and irritability
  • Depression
  • Sweating, excessive tearing and runny nose
  • Restlessness
  • Excessive yawning
  • Insomnia

Heroin Treatment Options

Many programs tout opiate replacement therapy for heroin addiction. This involves the use of a medication (methadone, Suboxone) that "replaces" heroin with reportedly less risk. Many people quickly get off heroin, but it's possible they will experience new issues with opiate dependency because of the replacements.

Traditional heroin detox programs may use a combination of treatments to combat addiction. This can include medication to manage withdrawal and stave off cravings. Those options treat the physical opiate dependency. Addressing the psychological dependency is also necessary. This can be accomplished through various therapeutic approaches.

Rapid opiate detox has gained quite a bit of ground in the last several years because of its quick and safe approach to addiction. This medical option should be offered on an inpatient basis in an accredited and reputable hospital. Programs often use intravenous medications to eliminate the physical dependency at the receptor sites. This is done while patients are deeply sedated and resting comfortably. One of the keys to this treatment is its ability to manage - even eliminate - a painful withdrawal.

Rapid detox for heroin accelerates the withdrawal process, which develops and passes while patients are anesthetized. Recovery should be continuously monitored in the hospital and patients should be encouraged to participate in an aftercare program to address the transition to wellness.

Heroin is an insidious drug that has cut short a great many lives. However, there is hope that long-term recovery is possible. It's more than possible. Taking the first step is often the hardest. But the right opiate treatment program can make these struggles a thing of the past.